Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Am I depressed? HIV + Since 3/03
Oct 27, 2005

I am a 28 year old female, HIV+ since 3/03, who looks perfectly healthy and is on HAART. (Epivir, Viramune, Videx EC) I was a little depressed the first few months and then was able to continue life. The past 8 months has been a struggle for me. I work, take care of my son, and attend graduate school everyday with no problems. But at night or when I am alone I feel extreme sadness, worthlessness, loneliness, and hopelessness. When I am around my family I put on a front and act happy, only to go somewhere later to cry. I am ashamed and embarrassed to talk to anyone, but it is constantly getting worse everyday. I don't sleep at night, I have no social life (or love life in 4 years), and I don't know how long I can keep up the charade. Am I suffering from depression? And if so, what are the recommended drugs that are not likely to affect my HAART combo?

Response from Dr. Horwath

Yes, I think it is very likely that you are suffering from depression. The persistent sadness, worthlessness, hopelessness, crying, insomnia and withdrawal from social interaction are all signs of depression.

There are many excellent medications that are safe and effective for treating depression in people with HIV. For example, there are excellent controlled studies that have found that Zoloft is safe and effective in treating depression in people with HIV. In my own experience, several antidepressant drugs are effective and safe in combination with HAART. These include Zoloft, Celexa, Lexapro, Effexor and Cymbalta. If cost is an issue, Celexa is now available as a generic equivalent (citalopram), and Zoloft should also be available soon as a generic sertraline.



Previous
I feel alone
Next
behavior change in HIV positive person

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement